Side Effects of Prascend (pill form of pergolide)


misyrabi
 

 On July 3 I started my mare on Prascend (sp?) at 1mg per day.  By day 6, she was showing signs of inappetence.  I chatted with my vet and we agreed to drop her down to 1 mg every 3rd day until she got used to the dose and then gradually increase it.

 

On Saturday evening (5pm), I gave her another dose after 2 days of no meds and she coliced pretty bad Sunday.  I gave her some bute to help settle her tummy. 

 

On Saturday morning I noticed she had diarhea and I noticed the same from Sunday morning.

 

From my reading and discussions with the emergency vet, that while rate, pergolide/prascend can cause diahrea and colic.

 

My question is this - Once a horse colics on the meds, if you continue to treat, will the horse continue to colic and will it get worse over time?

 

In my mind, I am thinking the risk of laminitis is not as bad as risking a bad bout of colic.

 

Anyone experience this?

 

Thanks in advance.

 

Marion Buntyn

Bennett, Colorado

May 2014


PapBallou@...
 

Marion -

I am sorry to hear your mare has had some issues.  

Must say that colic from pergolide is not a common occurrence, if at all.  Not to say your mare didn't have these problems.

I don't understand some vets' thinking about the introduction of a medication known to cause what we call the pergolide veil.  Why blast the horse with a full dose, and then if the horse has some issues, back off?.  I ws told to do this as well.  I did not and had not issues with my then two horses on pergolide.

A more reasonable approach is to start off at a lower dose for a few days, and then increase as the horse tolerates.  That is what is done with many human medications that may have some unwanted side effects.

IMO, I would think the colic is not necessarily due to the pergolide, but to the changes in her gut as she had food, and then long periods without out food...a common set up for colic in some horses.  Too bad that the literature or stats regarding colic/pergolide don't parse out the method of introduction of the medication.

If I were you, I would reintroduce the pergolide, say 1/4 dose for a number of days, and then increase to 1/2 for a number of days, etc, until you get to the prescribed dose.  Would also strongly suggest using an adaptogen called APF, from Auburn Labs.  It has a very strong track record of mitigating, if not eliminating, the initial side effects of pergolide.

Would also suggest you and your vet submit a report to the FDA about the possible colic/Prascend connection.  

Yahoo! Groups

 


Linda
EC Primary Response
West Coast
May 2004